Thunderstorm Wind, Mason
- When
- June 17, 3:30 AM EST
- Where
- Mason County, 2.1 mi WSW of Hamlin Lake Lake
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.060, -86.510
A 58 mph wind gust was measured.
Multiple rounds of thunderstorms affected Southwest Lower Michigan beginning late|at night on the 17th and and continuing through the day on the 18th. There were several reports of large hail, damaging wind gusts and heavy rainfall with brief street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Multiple rounds of thunderstorms affected Southwest Lower Michigan beginning late|at night on the 17th and and continuing through the day on the 18th. There were several reports of large hail, damaging wind gusts and heavy rainfall with brief street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 17, 2:00 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 AM EDT TUE JUN 17 2014 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/MARINE .SYNOPSIS... ISSUED AT 300 AM EDT TUE JUN 17 2014 THUNDERSTORMS MOVING EAST ACROSS LAKE MICHIGAN EARLY THIS MORNING WILL BRING POTENTIAL FOR FREQUENT LIGHTNING AND BRIEF HEAVY RAIN AND PERHAPS SOME BRIEFLY GUSTY WINDS THIS MORNING. AN ACTIVE WEATHER PATTERN WILL CONTINUE WITH POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS IN THE VICINITY OF A NEARLY STATIONARY FRONTAL BOUNDARY THAT WILL REMAIN DRAPED ACROSS OUR REGION THROUGH WEDNESDAY EVENING. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 300 AM EDT TUE JUN 17 2014 PRIMARY SHORT TERM FCST CONCERNS INVOLVE DETERMINING CONVECTIVE/SEVERE WX POTENTIAL THROUGH THE SHORT TERM FCST PERIOD. AN MCS TRACKING EAST ACROSS EASTERN WI/LAKE MI EARLY THIS MORNING WILL CONTINUE TO ADVANCE EASTWARD INTO OUR FORECAST AREA THIS MORNING. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS EXPECTED ALONG WITH POTENTIAL FOR ISOLATED STRONG WIND GUSTS. HOWEVER IT IS NOTED THAT CONVECTION OVER EASTERN WI IS NO LONGER SEVERE AND NOT NEARLY AS ROBUST OR ORGANIZED AS IT WAS EARLIER TONIGHT. RADAR AND IR SAT TRENDS SUGGEST THAT AN OVERALL DOWNWARD TREND IN CONVECTION SHOULD CONTINUE EARLY THIS MORNING. AFTER THIS ACTIVITY MOVES THROUGH THIS MORNING IT IS LIKELY THAT MOST OF THE AFTERNOON WILL END UP BEING DRY. MORNING CLOUDS WILL GIVE WAY TO PARTIAL SUNSHINE IN THE AFTERNOON AND IT WILL BECOME VERY WARM AND HUMID WITH MAX TEMPS REACHING THE MID TO UPPER 80S. WE CANNOT RULE OUT REDEVELOPMENT OF A FEW THUNDERSTORMS IN THE AFTERNOON AS INSTABILITY RAMPS UP SIGNIFICANTLY WITH POTENTIAL FOR ML CAPES TO REACH 2000 - 3000 J/KG. THE NEXT GOOD CHANCE FOR ORGANIZED CONVECTION WILL COME THIS EVENING AND OVERNIGHT AS THE LLJ AND STRONG LOW LEVEL MOISTURE TRANSPORT FUEL DEVELOPMENT OF ONE OR MORE MCS/S OFF TO OUR WEST. THAT ACTIVITY WILL TRACK EASTWARD ALONG THE QUASI STATIONARY FRONTAL BOUNDARY THAT WILL BE DRAPED RIGHT ACROSS OUR FCST AREA. THIS BOUNDARY WILL SAG ONLY SLOWLY SOUTH ACROSS OUR AREA AND WILL CONTINUE TO FOCUS DEVELOPMENT OF THUNDERSTORMS THROUGH WEDNESDAY AFTERNOON AND EVENING. BY WEDNESDAY EVENING THE FRONT SHOULD BE LOCATED NEAR THE I-94 CORRIDOR SUCH THAT HIGHEST POPS BY THEN WILL BE OVER OUR SOUTHERN COUNTIES WITH ONLY LOW CHC POPS FURTHER NORTH. BY THURSDAY THE FRONT WILL SAG FURTHER SOUTH INTO INDIANA. THERE IS A SMALL CHANCE THAT A FEW SHOWERS AND STORMS MAY STILL LINGER OVER OUR SOUTHERN FCST AREA MAINLY SOUTH OF I-96. HOWEVER WITH SHORTWAVE RIDGING BUILDING IN FROM THE WEST WE BELIEVE FAIR WX IS LIKELY FOR MOST OF OUR FCST AREA THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 300 AM EDT TUE JUN 17 2014 AFTER A PERIOD OF SHORTWAVE RIDGING THURSDAY NIGHT... THE UPPER FLOW GOES ZONAL AGAIN FOR NEXT WEEKEND WITH THE ACTIVE QUASI STATIONARY SFC FRONTAL BOUNDARY RETURNING AND IMPACTING OUR WEATHER WITH DAILY SHOWER/TSTM CHANCES. THERE SHOULD BE PERIODIC WAVES/CONVECTIVE EPISODES MOVING EAST ALONG THE BOUNDARY ALONG WITH WARM AND HUMID CONDITIONS. EVENTUALLY THE SFC BOUNDARY SINKS SOUTH OF THE STATE SUNDAY NIGHT AND MONDAY AS A NRN STREAM WAVE/UPPER LOW DROPS SOUTHEAST FROM THE LAKE WINNIPEG AREA. THIS FEATURE IS PROGGED OVER THE GRTLKS REGION FOR MONDAY...WITH COOLER/LESS HUMID CONDITIONS AND SHOWERY WEATHER A GOOD BET. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1159 PM EDT MON JUN 16 2014 MORE CONFIDENCE IN STORMS MAKING IT ACROSS THE LAKE THAN WITH THE 00Z ISSUANCE. BASED ON A COMPARISON OF NUMEROUS SHORT RANGE MODELS HAVE DECIDED TO BRING IN TSRA TO MKG BY 08Z WITH SOME CONFIDENCE THAT STORMS WILL HOLD TOGETHER OVERNIGHT. A WANE IN THE STRENGTH OF THE STORMS IS ANTICIPATED BY EARLY TO MID MORNING SO THE WORST CONDITIONS ARE EXPECTED AT MKG WITH SOME GUSTY WINDS POSSIBLE ALONG WITH HEAVY RAIN. THERE IS A POSSIBILITY THAT LOCALLY VERY STRONG WIND GUSTS OVER 50KT MAY OCCUR BETWEEN 08Z AND 10Z MAINLY FOR MKG BUT A RISK AT GRR AND AZO AS WELL GIVEN WHAT HAS HAPPENED WITH THESE STORMS IN WISCONSIN AND IOWA. NOT CONFIDENT ENOUGH TO MENTION THOSE GUSTS AT THIS TIME BUT WILL MONITOR OVERNIGHT. ADDITIONAL THUNDERSTORM ACTIVITY IS LIKELY AROUND 00Z AND BEYOND WITH MORE HEAVY RAIN AND GUSTY WINDS POSSIBLE. && .MARINE... ISSUED AT 300 AM EDT TUE JUN 17 2014 WINDS AND WAVES SHOULD STAY BELOW SCA CRITERIA TODAY AND TONIGHT BUT WINDS AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS. THUNDERSTORMS WILL POSE A HAZARD TO MARINERS THROUGH WEDNESDAY EVENING. IN ADDITION AREAS OF FOG ARE EXPECTED TO DEVELOP AS A MUCH MORE HUMID AIRMASS MOVES IN AND ADVECTS OVER RELATIVELY COLD LAKE WATERS. && .HYDROLOGY... ISSUED AT 330 PM EDT MON JUN 16 2014 NO SIGNIFICANT RAIN FELL SUNDAY NIGHT...BUT WE STILL EXPECT AN INCH OR TWO OVER THE NEXT COUPLE DAYS WITH THE POTENTIAL FOR HIGHER AMOUNTS IN SOME BASINS. RISES ON RIVERS COULD BEGIN AS EARLY AS TUESDAY AFTERNOON. AS IS TYPICAL WITH SUMMER HEAVY RAIN EVENTS...LOCATIONS AND AMOUNTS ARE STILL UNCERTAIN. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...MEADE AVIATION...HOVING HYDROLOGY...OSTUNO MARINE...LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 425 AM EDT TUE JUN 17 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 425 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE LATER TODAY AND TONIGHT. FLOODING MAY DEVELOP AS WELL. THUNDERSTORMS ARE LIKELY THIS MORNING BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. MORE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT... AND AGAIN ON WEDNESDAY. LMZ844>849-180800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 425 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS AND AREAS OF FOG WILL POSE A THREAT TO MARINERS TODAY AND TONIGHT. SOME OF THE STORMS WILL CONTAIN GUSTY WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. MORE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AREAS OF FOG WILL ALSO IMPACT LAKE MICHIGAN THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT... AND AGAIN ON WEDNESDAY. MEADE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 AM EDT TUE JUN 17 2014
MIZ037-038-043-044-170945-
LAKE-MASON-NEWAYGO-OCEANA-
421 AM EDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
FREMONT...MOVING EAST AT 45 MPH.
WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BALDWIN... BITELY... WHITE CLOUD...
IRONS... LUTHER... WOODLAND PARK...
BROHMAN... IDLEWILD... ENSLEY TWP...
HOME TWP... WOODVILLE... CROTON...
NEWKIRK TWP... NIRVANA... NEWYAGO STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4417 8556 4329 8557 4329 8604 4347 8604
4347 8647 4360 8654 4366 8654 4377 8645
4383 8643 4397 8647 4406 8652 4412 8643
4418 8639
TIME...MOT...LOC 0821Z 257DEG 38KT 4412 8607 4348 8591
LAURENSThe Green Bay radar (KGRB), 136 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
A 58 mph wind gust was measured.
The media reported that a large tree fell on a house and that multiple trees were blown down in Whitehall.
The public reported that numerous trees were blown down on North Bass Lake Rd. south of 10 1/2 Mile Rd.
One inch diameter hail was reported by the public near New Era.
A trained spotter reported one inch diameter hail near Forest Grove.
There were numerous reports of hail over an inch in diameter across southern Kent county, and hail up to one and three quarters inch in diameter was reported.
Four trees were blown down in Park Township northwest of the city of Holland near lake Michigan. One of the trees was 3 feet in diameter.
Several trees were blown down across southern Kent county.
Kalamazoo county officials reported that several trees were blown across Kalamazoo county, but that the tree damage was rather isolated.
The pubic reported half of an old barn was demolished and that a large tree was blown down near Ionia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520504, 520506, 520507, 520509, 520511, 520512, 520514, 520515, 520516, 520517.